MAUDE Adverse Event Report: SYNTHES TUTTLINGEN RADIOLUCENT RECON AIMING ARM FOR EXPERT LFN; ROD, FIXATION, INTRAMEDULLARY

SYNTHES TUTTLINGEN RADIOLUCENT RECON AIMING ARM FOR EXPERT LFN; ROD, FIXATION, INTRAMEDULLARY
Catalog Number 03.010.482
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Manufacturing date: 02-may-2013.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All (b)(4) parts of the lot were checked 100% for critical features and for function at the final inspection on 02-may-2013.No ncrs were generated during production.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon was unable to statically lock the nail during a lateral entry femoral nail procedure on (b)(6) 2017.Prior to inserting the nail the alignment devices were working correctly; however, when the trocar was in place and the surgeon was drilling, the drill bit hit the top portion of the hole of the nail and the surgeon was unable to drill through the hole.There was a 3 to 5 minute surgical delay as the surgeon tried to troubleshoot the aiming device.The surgeon decided to dynamically lock the nail and the surgery was successfully completed.The patient outcome was reported as fine.Concomitant medical products: nail (part unknown, lot unknown, quantity 1); trocar (part number unknown, lot number unknown, quantity 1); 4.2mm three-fluted drill bit qc/330mm/100mm calibration (part 03.010.061, lot number unknown, quantity 1).This report is for one (1) radiolucent aiming arm.This is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
An investigation summary was performed.The investigation of the complaint articles has shown that: one radiolucent insertion handle for expert nails/100 mm (part# 03.010.486 lot# l027182), one radiolucent recon aiming arm for expert lfn (part# 03.010.482 lot# t989153), and one cann connecting scr w/internal third f/percutan insertn handle (part# 03.010.146 lot# u180796) were received at customer quality (cq) for evaluation with complaint category device interaction: misalignment and with the complaint description.Drawings for the device were reviewed, and no drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition: a visual inspection under 5x magnification, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is unconfirmed, as the construct was reassembled; however not all devices involved in the complaint were returned for investigation therefore, being unable to recreate the complaint condition.Additionally, other variables could have contributed to the drill bit not aligning correctly during the procedure, such as the patient¿s condition and physical attributes, or lateral forces on the construct could have impacted the positioning of the locking instrumentation or lateral forces during surgery, that are unable to be replicated in the cq, may have been acting on the construct due to the tight tolerances and design.Although a definitive root cause could not be determined, it is likely that soft tissue distractions forces are the cause of this complaint condition; it is not likely that the design of the instrument contributed to this complaint.No new, unique or different patient harms were identified as a result of this evaluation.The instruments are a part of the expert lateral femoral nail (lfn) system and are used for aligning the nail with the intramedullary canal during the insertion and extraction of the lateral femoral nail.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.A cannulated connection screw (part number 03.010.146 and lot number u109603) was returned as a concomitant device without an alleged complaint condition.Upon visual inspection there is no evidence that this device contributed to the complaint condition, and therefore no additional investigation will be performed on this device.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On 18jun2017 update: a cannulated connection screw (part number 03.010.146 and lot number u109603) was returned as a concomitant device without an alleged complaint condition.

Brand Name
RADIOLUCENT RECON AIMING ARM FOR EXPERT LFN
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6548750
Report Number9680938-2017-10100
Device Sequence Number16392560
Product Code HSB
UDI-Device Identifier10886982069009
UDI-Public(01)10886982069009(10)T989153
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K040336
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.482
Device Lot NumberT989153
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/05/2017
Supplement Report FDA Received Date06/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRILL BIT (03.010.061, LOT UNKNOWN, QTY 1); TROCAR (PART AND LOT UNKNOWN, QTY 1)